Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 38, NWS Lake Charles, LA

September 4, 2018Jefferson County, Texas

NWS Lake Charles, LA issued this flash flood warning at Sep 4, 2018, 4:26 AM CDT for Jefferson County, Texas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2018, 4:26 AM CDT (09:26 UTC)
Expired
Sep 4, 2018, 9:00 AM CDT
In force
5 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

County Jefferson County, TX

The radar

The Lake Charles radar (KLCH), 86 km from the middle of the area, began a volume at 09:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 9.4 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2018-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 161 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2018-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
161 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
896 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

149 
WGUS54 KLCH 040926
FFWLCH
TXC245-041400-
/O.NEW.KLCH.FF.W.0038.180904T0926Z-180904T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
426 AM CDT TUE SEP 4 2018

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  Central Jefferson County in southeastern Texas...

* Until 900 AM CDT.

* At 426 AM CDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Two to 
  three inches of rain have fallen since midnight. Flash flooding is 
  expected to begin shortly.

* Some locations that will experience flooding include...
  Sabine Pass, La Belle and Sea Rim State Park. 

Additional rainfall amounts of 2 to 3 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 2978 9423 3005 9424 2982 9395 2977 9393
      2977 9390 2974 9390 2972 9387 2969 9384
      2968 9385 2967 9388 2968 9393 2968 9400
      2967 9406 2964 9414

$$

Landreneau
1 follow-up statement
961 
WGUS74 KLCH 041238
FFSLCH

Flash Flood Statement
National Weather Service Lake Charles LA
738 AM CDT TUE SEP 4 2018

TXC245-041400-
/O.CON.KLCH.FF.W.0038.000000T0000Z-180904T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson TX-
738 AM CDT TUE SEP 4 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 AM CDT FOR
CENTRAL JEFFERSON COUNTY...

At 737 AM CDT, Doppler radar and automated rain gauges indicated 
light to moderate rainfall continuing from showers streaming off the 
Gulf of Mexico. Two to four inches of rain have fallen since 
midnight. Flash flooding is expected to continue.

Some locations that will experience flooding include...
Sabine Pass, La Belle and Sea Rim State Park. 

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 2978 9423 3005 9424 2982 9395 2977 9393
      2977 9390 2974 9390 2972 9387 2969 9384
      2968 9385 2967 9388 2968 9393 2968 9400
      2967 9406 2964 9414

$$

Landreneau

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 11:46 PM CDT, 4 hours 40 minutes earlier.

Area forecast discussion, Sep 3, 11:46 PM CDT, 4 hours 40 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1146 PM CDT Mon Sep 3 2018

.DISCUSSION...
06Z TAFS

&&

.AVIATION...
With the exception of a few light showers offshore, the convection
that has plagued the region through much of the day has come to
an end. However, the axis of the mid level trough responsible for
the precipitation remains near the TX/LA line tonight. High res
guidance is in good agreement on the shower activity currently
offshore increasing in coverage during the early morning hours
while moving ashore across SE TX. Maintained VCSH at BPT to start
the taf period upgrading to prevailing SHRA by 09Z. Elsewhere,
scattered to numerous showers and thunderstorms are expected to
initialize during the early afternoon before coming to an end
during the evening. Despite the convection, CIGS are expected to
remain VFR at all sites with the possible exception of BPT where
MVFR CIGS appear more likely.

Jones

&&

.PREV DISCUSSION... /issued 920 PM CDT Mon Sep 3 2018/

UPDATE...A very moist air mass remains in place and additional
showers and storms are expected tonight over region, but mainly
along the coast. Additional rainfall totals of 1 to near 4 inches
may be possible over west Cameron Parish and Jefferson and Orange
Counties. With already saturated ground in deep SE TX the FF watch
will remain in place tonight. Pops have been adjusted up a notch,
however the forecast remains on target an no other significant changes
were made.

PREV DISCUSSION... /issued 644 PM CDT Mon Sep 3 2018/

AVIATION...Conditions have improved late this afternoon, however
as the evening and night progresses additional showers are
expected to redevelop along the coast and move inland. Lower
ceilings will also occur. Lower vis and ceilings are expected to
linger into mid day before gradually improving.

PREV DISCUSSION... /issued 355 PM CDT Mon Sep 3 2018/

DISCUSSION...
Water vapor/88D imagery show mid/upper-level low spinning over
nern TX this afternoon, otherwise the region continues to lie
under a weakness aloft with ridging noted along the ern Sea Board
while troffing is noted over the Rockies/Desert SW. Deep Gulf
moisture continues streaming nwd into this storm system, allowing
for widespread showers/scattered storms to persist across the
forecast area. Sfc analysis shows the area void of any major
players for now, although Tropical Storm Gordon is of course noted
down over far swrn FL as of 20z.

Expecting convection to continue through the remainder of the day
before undergoing a diminishing trend after sunset. However
expecting another round of nocturnal convection to fire up after
midnight with the best rain chances expected unfortunately over
coastal sern TX...an area which has already seen widespread 4 to 8
inch rainfalls since midnight per various ob systems (even close
to 10 inches unofficially at Port Arthur). Thus have extended the
Flash Flood Watch for Jefferson/Orange til noon tomorrow to
account for this potential. Across the remainder of the area under
the ongoing FFA, additional QPFs not expected to lead to flash
flooding concerns beyond the current expiration time. Tuesday
looks like a similar day to Sunday and today as the combo of
copious Gulf moisture and the weakness aloft allows for scattered
to widespread convection to develop areawide...although current
projected QPFs are not as alarming as what we saw last
night/today.

As we move through Tuesday night and Wednesday, the main concern
becomes Gordon which the current NHC track brings ashore along the
MS coast as a minimal cat 1 hurricane toward midnight tomorrow
night, then scoots it nwwd across the Florida Parishes of sern LA,
then wrn MS and into nern LA. Earlier Excessive Rainfall Outlooks
from WPC carried a moderate risk of flash flooding across our
extreme nern zones for Wednesday, but with the forecast track of
Gordon shifting to east today, so has the moderate risk area...and
now our LA zones are only in a marginal to slight risk.

Things don't look to improve much once Gordon departs the region
as the area remains under the weakness aloft...combined with
continued copious moisture, expect elevated rain chances to linger
right on through the end of the forecast period.

MARINE...
For now, no headlines are included on the coastal waters as
progged wind speeds remain below 20 knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  85  72  90  71 /  70  50  50  30
LCH  80  74  86  73 /  80  40  60  30
LFT  84  74  87  73 /  70  50  60  40
BPT  80  76  84  75 /  90  50  70  40

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...Flash Flood Watch through Tuesday morning for TXZ215-216.

GM...None.
&&

AVIATION...66
Hazardous weather outlook, Sep 3, 3:50 PM CDT, 12 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
350 PM CDT Mon Sep 3 2018

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
042045-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
350 PM CDT Mon Sep 3 2018

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...This Afternoon and Tonight

A Flash Flood Watch remains in effect today for southwest
Louisiana and interior southeast Texas...and has been extended
into Tuesday morning for Jefferson and Orange Counties.
Widespread shower and thunderstorm activity is expected across
the area the remainder of the afternoon before a bit of a lull in
activity this evening. Additional showers and storms are expected
overnight, especially across coastal southeast Texas. With deep
tropical moisture in place, flooding rains will be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered showers and thunderstorms are expected daily area-wide.
Tropical Storm Gordon is forecast to advance to the central Gulf
Coast through Tuesday evening, while also strengthening to minimal
hurricane status...the storm will then weaken while moving inland
across southern and western Mississippi before reaching northeast
Louisiana. This forecast track would suggest some potential for
flooding rains over central Louisiana mainly Wednesday.
Thereafter, a lingering moist airmass combined with a weakness
aloft in the wake of Gordon will allow for elevated rain chances
each day through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required Wednesday.

GMZ430-432-435-450-452-455-470-472-475-042045-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
350 PM CDT Mon Sep 3 2018

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...This Afternoon and Tonight

Widespread showers and thunderstorms associated with a
disturbance aloft will continue over the coastal waters and inland
lakes.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Daily chances for showers and thunderstorms will continue. Tropical
Storm Gordon is forecast to advance to the central Gulf Coast
through Tuesday evening, while also strengthening to minimal
hurricane status. On this current track, limited impacts are
expected for the northwest Gulf of Mexico waters. Local mariners
however are encouraged to keep up to date on this tropical system
and recognize that changes in the forecast track remain possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

25

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 2:25 AM CDTAreal Flood AdvisoryLCHJefferson, Orange7 hr
Sep 4, 8:57 AM CDTFlash Flood WarningLCHJefferson2 hr

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.